Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

About to start quetiapine. Need lots of reassurance, please.

(12 Posts)
Psion Tue 19-Apr-16 18:10:26

For the last 3 months I have been struggling with really bad anxiety (some days I can't leave the house) and depression (having really black thoughts, but don't think I'll act on them).

Much of the time I just feel utterly hopeless and can't see how I'm going to drag myself through the day (though somehow I always do). I cry quite a bit, but it doesn't really help.

I am under the local Crisis Team, who have been really good. They initially started me on 100mg of Trazadone 4 weeks ago, then increased it to 150mg 2 weeks ago. My sleep is better, but I still wake before 5am with feelings of dread.

I rang the Crisis Team Friday to say I felt really low and anxious still, and they said they'd speak to their doctor on Monday. But then out of the blue, I just had a really good weekend, feeling calm enough to actually enjoy an afternoon snooze and able to enjoy a family meal out. It felt wonderful to feel just normal again. I thought the higher dose of Trazadone was starting to kick in.

But Sunday evening my mood started to dip again. Yesterday I managed to get out of the house for a few hours but felt stressed and on edge. When I got home someone from the CT rang and said their doctor had suggested I add a low dose of Quetiapine to the Trazadone. Apparently it will boost my mood and stop the anxiety?

At first I was really upset and shocked, and cried to DH. I hate that I have sunk this low and desperate, and needing to add more meds to the Trazadone. But I just can't bear anymore dark, dragging days, and never knowing how I will feel one day to the next. Feeling much better at the weekend was almost cruel, now that I have sunk down again sad sad sad

So have decided to try quetiapine. I am desperate enough to try anything. But I am so scared trying something new and desperately want some positive stories about others who have taken it.

Can anyone please, please help?

allowlsthinkalot Tue 19-Apr-16 21:19:37

I was on quetiapine for years, added to an antidepressant to augment its effect. I also know quite a few other people who have taken it and found it really helpful. its side effect profile is much better than other drugs in the same class. I think it's a really good medication that people generally respond well to. It's possible that you may end up needing a lower dose of trazodone than you would without it, if it helps to see it that way?

Psion Tue 19-Apr-16 21:34:19

Thank you so much for posting that allowls, it's what I need to hear. I think I just freaked out knowing it's prescribed for schizophrenia etc too sad It just seems really heavy duty and a scary drug sad

Did it help get rid of your anxiety and lift your depression?

AuntyElle Tue 19-Apr-16 21:39:13

What was your diagnosis? And have you had MH issues and meds before? Just wondering why they aren't trying SSRIs first.

BagpussOhSagpuss Tue 19-Apr-16 21:47:02

Psion,
My DD takes quetiapine for exactly the same reasons as you and it has been a real success. She also takes an antidepressant . She takes it at night, it helps her sleep, and also evens out her mood swings through the day. She only takes 25mg but it works for her, and no side effects that we have noticed.
It is prescribed for schizophrenia but at much much higher doses, 300mg I think so please don't worry about it being heavy duty. Lots of drugs have different uses at different doses.
She has a personality disorder, with associated anxiety and depression and although the anti depressants were helping, taking the quetiapine has meant she has started to enjoy life again.
I really hope it's as successful for you. Good luck OP, you can get through this.

Psion Tue 19-Apr-16 21:49:04

I was just diagnosed with anxiety/depression. There is definitely a hormonal element to it all, confirmed by a consultant gynaecologist I see. So I am on excellent HRT but it doesn't seem to be helping much, despite my oestrogen levels being nice and high.

I have never had a MH problem before, unless you count bad PMS every month? But I did have pretty bad PND after my DS was born. That mainly manifested as extreme anxiety and panic, and some pretty irrational thoughts. I took SSRIs back then.

But when I tried them again this time I had a bad reaction and my anxiety seemed worse. Plus insomnia has been a real problem for me, and the CPN thought Trazadone would be better as it helps sleeping, and apparently some SSRIs can cause insomnia.

Psion Tue 19-Apr-16 21:53:18

Thank you, thank you bagpuss. I am so pleased it is helping your DD properly enjoy life again sad

I don't have a personality disorder, but share the awful anxiety and low mood with your DD. So I really hope it works as well for me as it has for her smile

Thank you again. I am not 100% sensible at the moment, so panic at the thought of anything new. I have only just come to terms with taking a higher dose of Trazadone sad And now this. But I need to feel better.

doleritedinosaur Tue 19-Apr-16 22:01:55

Quetiapine helped my low mood/depression & get back to stability. It is really good for anxiety & I never felt any changes once I got my dose right.

Depending on your dose it does make you incredibly sleepy.

Helped with my insomnia & I was able to come off it last year after taking it for over 5 years.

It does make you hungry though just warn you.

Psion Wed 20-Apr-16 09:44:01

Thank you dinosaur smile

Did you feel fine on it, and how do you feel now you're off it?

PageStillNotFound404 Wed 20-Apr-16 09:52:37

My DH takes it (along with a couple of other ADs/mood stablisers) and has been on it for a couple of years now. He gets on with it far better than many previous drugs he's been prescribed for his bipolar disorder and has encountered far fewer side effects. He is non-psychotic and has a double depressive element and it's working well for him as a mood stabiliser.

Taking ADs or similar is nothing to be ashamed of. You've done the right thing in seeking help. I hope it does the trick for you.

Aquamarine70 Wed 20-Apr-16 14:22:06

I take Olanzapibe which is an anti psychotic. I also was concerned when I read what it was used for. I take the lowest dose & it has a boosting effect on my sertraline. For years I was on different doses of sertraline but I never really felt well. The Olanzapine helps me sleep too.
I suffer with major depression & had anorexia but this med helped me overcome my anorexia.

doleritedinosaur Wed 20-Apr-16 17:35:56

Sorry busy day!

The drowsiness helped me sleep so in the beginning felt a lot better on it & the stability after about 8 weeks, settled as I tried different doses was what I needed.

I felt more normal than I had in ages, I was on the XL dose which lasts all day but lowest they do is 25mg.
After trying different medications it was definitely the right one for me.

I dropped down to 100mg when pregnant then 50 to under 25 before my son was born. Then withdrawal from about 10mg, which was itchiness mainly but I feel good now.

I'm also still sleeping but not eating as much! It did also make me irritable which I didn't notice but my OH did!

My doctor at the time gave the best advice in just try it, give different doses a go & see if it works, use it as a crutch to get better.

Hope it works for out for you. It really helped stabilise my moods & with anxiety to get me through my degree.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now